GGC Medicines


Adult Therapeutics Handbook

Management of Hypoglycaemia

Management of Hypoglycaemia

Introduction

Hypoglycaemia is a serious condition and should be treated as an emergency regardless of the patient's level of consciousness. All documented blood glucose values <4mmol/L can be considered a hypoglycaemic event and should not be tolerated in any patient on a regular basis. The signs and symptoms of hypoglycaemia can be variable and a high index of suspicion is often required. Some patients experience hypoglycaemic symptoms where the blood glucose level is not <4mmol/L. If this happens a small carbohydrate snack can be given for symptom relief.

Table 1 – Symptoms of hypoglycaemia

Autonomic Neuroglycopaenic
Trembling Difficulty concentrating
Sweating Confusion
Anxiety Weakness
Hunger Drowsiness
Palpitations Visual change
Nausea Difficulty speaking
Tingling Headache
  Dizziness
  Tiredness

By far the commonest cause of hypoglycaemia is treatment with insulin or sulphonylurea drugs in patients known to have diabetes. This may be accidental or deliberate. Patients taking sulphonylurea drugs who have a hypoglycaemic episode should be admitted for at least 24 hours for monitoring.

Assessment / monitoring

  • Send blood glucose to the lab for a level. Glucostix® can be inaccurate at low blood glucose concentrations. Waiting for the result should not delay giving appropriate treatment.
  • Assess whether hypoglycaemic episode is:
    • Mild – autonomic symptoms may be a feature (see table above).
    • Moderate / severe – autonomic and neuroglycopaenic symptoms may be a feature. Plasma glucose is typically <2.8mmol/L and can result in coma if left untreated.
  • Once patient is stabilised (see general management and drug therapy section below on how to do this), investigate:
    • Likely cause of the episode (missed meal, dosage error, increased exercise, alcohol excess, deliberate overdose). May need insulin dose reduction or sulphonylurea withheld
    • Establish the presence of hypoglycaemic 'warning symptoms' i.e. sweating, tremor, and tachycardia. These may be impaired in patients with longstanding diabetes.

    General management and drug therapy

    For further information see the full guideline "The Hospital Management of Hypoglycaemia in Adults with Diabetes Mellitus" at www.diabetes.org.uk

    Mild Hypoglycaemia

    Patient is conscious, orientated and able to swallow. Treat with 15-20g of quick-acting carbohydrate such as:

    • Dextrosol® 5–7tablets or
    • Glucotabs® 4–5 or
    • Glucojuice 60ml or
    • Original Lucozade® 170ml or
    • Pure fruit juice 150–200ml. Avoid fruit juice in renal failure.

    Test blood glucose level after 10-15 minutes, and if still <4mmol/L, repeat above treatment options up to 3 times. If still hypoglycaemic call a doctor and consider glucose IV (as per severe hypoglycaemia section below) or Glucagon IM 1mg (only give once).

    N.B. Glucagon may take up to 15 minutes to work and may be ineffective in undernourished patients, in severe liver disease and in repeated hypoglycaemia. Do not use in oral hypoglycaemia agent induced hypoglycaemia. Patients may experience abdominal discomfort and vomiting after glucagon administration.

    Blood glucose level should now be >4mmol/L. Give 20g of long-acting carbohydrate e.g. two biscuits / slice of bread / milk 200–300ml / next meal containing carbohydrate (give 40g of long-acting carbohydrate if IM Glucagon has been used).

    Moderate Hypoglycaemia

    Patient is conscious and able to swallow, but confused, disorientated or aggressive. If capable and cooperative treat as for mild hypoglycaemia above. If not capable and cooperative but can swallow give 1.5–2 tubes of GlucoGel® (squeezed into mouth between teeth and gums). If ineffective use Glucagon IM 1mg (only give once).

    N.B. Glucagon may take up to 15 minutes to work and may be ineffective in undernourished patients, in severe liver disease and in repeated hypoglycaemia. Do not use in oral hypoglycaemia agent induced hypoglycaemia. Patients may experience abdominal discomfort and vomiting after glucagon administration.

    Test blood glucose level after 15 minutes, and if still <4mmol/L, repeat steps above up to 3 times. If still hypoglycaemic call a doctor and consider IV glucose (as per severe hypoglycaemic section).

    Blood glucose level should now be above 4mmol/L. Give 20g of long-acting carbohydrate e.g. two biscuits / slice of bread / milk 200–300 ml / next meal containing carbohydrate (give 40g of long–acting carbohydrate if IM Glucagon has been used).

    Severe Hypoglycaemia

    Patient is unconscious / fitting or very aggressive or nil-by-mouth (NBM). Check ABC, stop insulin (if on IV) and contact doctor urgently. Give glucose IV over 10 minutes as:

    • 20% glucose 100ml or
    • 10% glucose 150ml or
    • Glucagon IM 1mg (only give once). Glucagon may take up to 15 minutes to work and may be ineffective in undernourished patients, in severe liver disease and in repeated hypoglycaemia. Do not use in oral hypoglycaemia agent induced hypoglycaemia. Patients may experience abdominal discomfort and vomiting after glucagon administration.

    Re-check glucose after 10 minutes and if blood glucose still <4mmol/L repeat IV glucose above. If glucose now >4mmol/L and conscious and swallow safe give 20g of long-acting carbohydrate e.g. two biscuits / slice of bread / milk 200–300ml / next meal containing carbohydrate (give 40g of long-acting carbohydrate if IM Glucagon has been used). If NBM, once glucose >4mmol/L give glucose 10% infusion at a rate of 100ml/hour until no longer NBM or reviewed by doctor. In patients with renal / cardiac disease use intravenous fluids with caution. Avoid fruit juice in renal failure.

    Supplementary notes

    • The volumes of IV glucose suggested are less than the total volume of the bag therefore care should be taken not to over-infuse. The method of administration should be governed by the clinical urgency.
    • 50% glucose is irritant to blood vessels and should only be used when alternative solutions are not readily available. 10% AND 20% glucose are less likely to be irritant to veins.
    • After a severe hypoglycaemic episode patients will often have a high glucose for several hours due to the counter regulatory hormonal response and as a result of the exogenous glucose administration.
    • Long-acting insulins and oral hypoglycaemic drugs e.g. gliclazide, may be associated with prolonged hypoglycaemia requiring IV glucose infusion (for 24 hours or more) and regular (at least hourly) blood glucose monitoring.
    • Once patient is stabilised each episode of hypoglycaemia should be investigated:
      • Likely cause of the episode (missed meal, dosage error, increased exercise, alcohol excess, deliberate overdose).
      • Establish the presence of hypoglycaemic 'warning symptoms' i.e. sweating, tremor, and tachycardia. These may be impaired in patients with longstanding diabetes.

    Other information

    Review educational and emotional support needs before discharge (liaise with the diabetes team). All patients with diabetes and their relatives and carers should receive information about diabetic emergencies. Key points to address include:

    • The potential consequences of diabetic emergencies.
    • How diabetic emergencies can be prevented.
    • Be able to identify the early signs of diabetic emergencies and know what action they should take.
    • Know what action to take during intercurrent illness i.e. 'sick day rules'.